Flash Flood, Essex
- When
- May 30, 1:45 PM EST to 3:00 PM EST
- Where
- Essex County, Schroon Lake
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
A backdoor cold front drifted across the Champlain Valley of New York during the early afternoon of the 30th and encountered a warm and unstable airmass. a mid-level atmospheric disturbance, traveled around the periperhy of a mid-level ridge across Ontario and Quebec and moved across the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A backdoor cold front drifted across the Champlain Valley of New York during the early afternoon of the 30th and encountered a warm and unstable airmass. Meanwhile...a mid-level atmospheric disturbance, traveled around the periperhy of a mid-level ridge across Ontario and Quebec and moved across the region. A Mesoscale Convective System (MCS) developed across southern Essex county New York early in the afternoon of the 30th and moved south. In addition to wind damage and large hail, tremendous rainfall accompanied these severe thunderstorms as they moved slowly and produced flash flooding in the Schroon Lake area with several road washouts, eroded culverts and a rockslide.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 30, 3:18 AM EST, 10 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 418 AM EDT TUE MAY 30 2006 .SHORT TERM /TODAY THROUGH THURSDAY NIGHT/... NOT MUCH CHANGE IN OVERALL THINKING CONCERNING GENERAL WX PATTERN ACROSS FA OVER COURSE OF NEXT 60 HOURS AS BACKDOOR FRONT CREEPING SOUTHWEST STALLS INVOF CHVLY OR SLIGHTLY WEST DURING PERIOD. EXISTING BNDRY TO SEPARATE WARM/HUMID/MORE UNSTABLE AIRMASS FROM CHVLY WEST...FROM MORE STABLE MARINE MODIFIED AIRMASS ALONG AND EAST OF GREENS. THIS BNDRY ESP EVIDENT IN BNDRY LYR THETA-E PROFILES... MEAN 850 HPA TEMPS...AS WELL AS GENERAL STABILITY FIELDS. INTERMITTENT SHORTWAVES RIDING SOUTH AND EAST IN BROAD NW FLOW ALOFT TO INTERACT W/BNDRY AND PROVIDE FOCUS FOR SCT/NUMEROUS -SHRAS AND STORMS...ESP DURING AFTERNOON/EVENING HOURS THROUGH WED. LOW SHEAR ENVIRONMENT WILL PRECLUDE ANY ORGANIZATION TO CONVECTIVE ACTIVITY...THOUGH MODIFIED SOUNDINGS YIELD CAPE VALUES IN THE 500-900 J/KG RANGE CHVLY TO LOCALLY 1500 J/KG SLV AND MARGINALLY LOW WBZ HEIGHTS AROUN 10.5-11K FT FOR TODAY. THUS MORE PULSE AND/OR MULTICELLULAR ACTIVITY EXPECTED LATER TODAY...WITH STRONGEST STORMS POSSBLY PRODUCING BRIEF GUSTY WINDS AND/OR MARGINALLY SVR HAIL. BEST THREAT OF ACTIVITY ALONG AND WEST OF STALLED FRONT...GENERALLY FROM CHVLY WEST...THOUGH DUE TO CONVECTIVE NATURE OF PCPN AND FEEDBACK IN MODELS...EXACT PLACEMENT/TIMING STILL SOMEWHAT UNCERTAIN...AND ACTIVITY COULD SET UP INITIALLY SLIGHTLY FURTHER EAST. A CONTINUED CHC OF SHOWERS AND AFTERNOON/EARLY EVENING STORMS WILL BE OFFERED TONIGHT INTO WED AS ADDITIONAL SHORTWAVE ENERGY TOPS THE UPPER RIDGE AND INTERACTS WITH ANY RESIDUALS OF OLD FRONTAL BNDRY. PARTLY TO MOSTLY CLOUDY SKIES EXPECTED AS WELL DURING THIS PERIOD AND SLIGHTLY ON THE MUGGY SIDE..ESP WRN HALF OF FA. FURTHER EAST...MARINE MODIFIED AIRMASS AND MEAN ERLY/SERLY FLOW WILL ARGUE FOR MORE CLOUDS AND SLIGHTLY COOLER MORE STABLE AIRMASS. NONETHELESS...DUE PROXIMITY OF FRONTAL ZONE TO IMMEDIATE WEST WILL ALSO MAINTAIN THUNDER THREAT EAST OF GREENS...BUT PREDOMINANT PCPN TYPE SHOULD BE MORE SHOWERY IN NATURE. BY LATER WED INTO THURSDAY MID TO UPPER FLOW BACKS TO WESTERLY OR SOUTHWESTERLY AS MEAN UPPER RIDGE EASES EAST AND IS SUPPRESSED SOUTHWARD BY ADVANCING UPPER TROUGH ACROSS NRN LAKES STATES. WILL MAINTAIN HIGH TO LIKELY CHC POPS AS NEW AND MORE PRONOUNCED FRONTAL ZONE EVOLVES JUST NORTH OF REGION AND SINKS SLOWLY SOUTHWARD. SOME TIMING/LOCATION DIFFERENCES IN NAM/GFS SOLNS IN REGARDS TO WHERE FRONT SETS UP. AT THIS TIME WILL LEAN TOWARDS NAM SOLN...WHICH ARGUES FOR A MORE NORTHERLY PLACEMENT ACROSS SLV THROUGH EARLY FRIDAY...AND HIGHEST POPS NORTH. && .LONG TERM /FRIDAY THROUGH MONDAY/... NO CHGS TO EXTENDED PORTIONS OF FCST AT THIS TIME. LATEST MED RANGE OP SOLNS CONTINUE TO SUGGEST FRONTAL SYSTEM TO CONTINUE SAGGING SLOWLY SOUTHWARD INTO FRIDAY/EARLY SAT WITH HIGH CHANCES OF PCPN CONTINUING. NAM FURTHEST NORTH SOLNS...GFS FURTHEST SOUTH...AND EURO A NICE MIDDLE OF THE ROAD SCENARIO ACROSS CENTRAL NEW ENGLAND BY FRIDAY. BY LATER FRIDAY SFC LOW PRESSURE TO RIDE NORTHEAST ALONG FRONT AND THEN INTO GULF OF MAINE BY SATURDAY TAKING ANY REMAINING PCPN THREAT WITH IT. THUS SOME SLIGHT TIMING CHANGES MAY BE NEEDED DURING FRI NT/SAT TIME FRAME...BUT INHERITED FCSTS IDEA OF A GENERAL IMPROVING TREND BY LATER THIS WEEKEND STILL APPEARS REASONABLE ATTM. && .AVIATION... IFR/LIFR CONDITIONS IN FOG EARLY THIS MORNING AT KSLK/KMPV. EXPECT THIS TO PERSIST UNTIL 10Z-12Z...AFTER WHICH TIME CONDITIONS WILL IMPROVE RAPIDLY TO VFR. VFR TO OCNL MVFR VSBY AT KMSS/KBTV EARLY TODAY IN PATCHY FOG. AFTER 12Z...PREVAILING CONDITIONS EXPECTED TO BE VFR AT ALL TAF SITES. THERE WILL BE AN INCREASE IN SHRA/TSRA ACTIVITY THIS PM HOWEVER...AND CIGS/VSBYS MAY LOWER TO MVFR OR BRFLY IFR IN ANY PCPN. EXPECT NUMEROUS SHWRS/TSTRMS LATER TDY INTO THIS EVENING...BECOMING MORE SCATTERED TUESDAY NIGHT. WINDS GENERALLY LESS THAN 10 KTS...BUT MAY BE BRIEFLY GUSTY IN VCNTY OF ANY TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...JMG LONG TERM...JMG AVIATION...RJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 628 AM EDT TUE MAY 30 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-311030- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 628 AM EDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY...ESPECIALLY THIS AFTERNOON AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY. MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY...WITH THE POSSIBILITY OF A MORE WIDESPREAD AND SIGNIFICANT RAINFALL LATER THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1210 PM EDT TUE MAY 30 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-310000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1210 PM EDT TUE MAY 30 2006 ...POTENTIAL FOR STRONG STORMS ACROSS THE NORTH COUNTRY LATER TODAY... ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF STRONG STORMS ACROSS THE NORTH COUNTRY LATER TODAY. THUNDERSTORMS ARE EXPECTED TO FORM OVER SOUTHWEST QUEBEC PROVINCE AND NORTHERN NEW YORK...ESPECIALLY AFTER 200 PM...AND SPREAD SOUTHEAST ACROSS VERMONT THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. EXPECT VERY HEAVY DOWNPOURS...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL WITH ANY OF THE THUNDERSTORMS THAT DO DEVELOP. LIGHTNING OF COURSE WILL BE ANOTHER HAZARD TO EXPECT LATER TODAY. PERSONS ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING SHOULD TAKE THE NECESSARY ACTION AND PREPARE FOR STRONG THUNDERSTORMS. EVENSON
The Burlington radar (KCXX), 65 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512511.